Missouri, 2012

Dense Fog in Missouri, February 1, 2012

February 1, 2012 · NWS PAH · 11 events in 11 counties and zones

Widespread dense fog reduced visibility to one-quarter mile or less for up to a couple of hours. The fog occurred with light winds in the vicinity of a weak cold front.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog reduced visibility to one-quarter mile or less for up to a couple of hours. The fog occurred with light winds in the vicinity of a weak cold front. The fog followed showers and thunderstorms that moistened the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 31, 11:41 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Jan 31, 11:41 PM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1141 PM CST TUE JAN 31 2012

.UPDATE...
DISCUSSION FOR 06Z WEDNESDAY ROUTINE TAF ISSUANCE.

&&

.SHORT TERM.../TODAY THROUGH THURSDAY NIGHT/...

/ISSUED 1237 PM CST TUE JAN 31 2012/

292K ISENTROPIC UPGLIDE HELPED CONTRIBUTE TO A LITTLE SHOWER
ACTIVITY THAT HAS OCCURRED IN THE PRE FRONTAL AIRMASS THIS
AFTERNOON. ALL ELEVATED INSTABILITY PARAMETERS INDICATE SUPPORT
FOR CONVECTIVE POTENTIAL (THUNDER) AS FRONT APPROACHES/MOVES
THROUGH TONIGHT...THEREFORE WE'LL RETAIN SLGT CHANCE MENTION AS
SWODY1 OUTLOOKS GENERAL OVER ENTIRE FA AS WELL. PCPN SHOULD REMAIN
SCT/SHOWERY THOUGH MAY FLIRT WITH LIKELYS ON POPS. FRONT SHOULD
ENTER NORTHERN CWA AROUND MIDNIGHT...REACHING ALONG OHIO RIVER OR
THEREABOUTS BY SUNRISE WEDNESDAY...EN ROUTE TO CWA PASSAGE BY
MIDDAY. THEN SECONDARY WAVE DEVELOPS ALONG/ROUTES EMBEDDED IN
UPPER FLOW AND LINGERS A POP...ALBEIT A SMALL ONE CONFINED MAINLY
TO OUR SOUTH/EAST...THRU WED PM/EVENING...BEFORE ENDING WITH ITS
EASTWARD DEPARTURE. HIGH PRESSURE/RIDGING THEN TAKES HOLD FOR
THURSDAY-THURSDAY NIGHT.

.LONG TERM.../FRIDAY THROUGH TUESDAY/...

/ISSUED 1237 PM CST TUE JAN 31 2012/

THE 12Z TUE NAM HINTED THAT SOME WAA SHOWERS WILL MOVE THROUGH
DURING THE DAY FRIDAY AND NOW THE GFS IS STARTING TO PICK UP ON
THE EARLIER ARRIVAL SO PLAN TO INTRO POPS WEST OF MISS RIVER FRI
AM AND SPREAD EAST ACROSS THE AREA IN THE AFTN ALBEIT LIGHT.
OTHERWISE ANTICIPATE AT LEAST A CHC OF THUNDER FRI NIGHT WITH
SHOWALTERS OF ZERO TO -2 TRAVERSING THE ENTIRE FA AND K INDICIES
IN THE MID 30S OVER ALL OF FA. SO WILL SPREAD THE TS CHC ACROSS
THE ENTIRE FA FRI NGT. WE WILL TRY TO DRY SLOT A LITTLE SAT AFTN
AS SFC LOW RACES EAST OF THE AREA AND OUTRUNS THE UPPER LOW STILL
NORTHWEST OF THE AREA. WILL LIKELY SEE SOME WRAP AROUND RAIN INTO
SUNDAY BUT THE PICTURE STARTS TO BLUR AS MODELS DIVERGE WITH THEIR
RESPECTIVE SOLUTIONS. FOR THE LAST FEW RUNS THE ECMWF HAS
PORTRAYED AN UNUSUAL SCENARIO IF NOT OUT AND OUT ODD. SO WILL OPT
TO LEAN CLOSER TO THE GFS SOLUTION FOR NOW. ALTHOUGH COOLER TEMPS
MOVE IN SAT NGT IT STILL LOOKS A LITTLE WARM FOR SNOW ALTHOUGH A
FLURRY WILL BE POSSIBLE FOR NOW THE CHC APPEARS TOO SLIM TO
MENTION. WE WILL WAIT AND SEE WHAT THE EXTENDED INIT GIVES US.
RAINFALL AMOUNTS CONTINUE TO RISE WITH EACH MODEL RUN WITH AN INCH
OR TWO OF RAIN POSSIBLE WITH THIS SYSTEM. OTHERWISE EXPECT A
RETURN TO NEAR NORMAL TEMPERATURE AS WE HEAD INTO NEXT WEEK.

&&

.AVIATION...
COMPARED TO THE 00Z WEDNESDAY TAF ISSUANCE...THE ELEVATED SHEARED
VORTICITY ALONG AND AHEAD OF THE SURFACE REFLECTION OF THE FRONTAL
BOUNDARY WAS NOT AS STRONG AS EARLIER DEPICTED IN THE NUMERICAL
GUIDANCE. THIS LACK OF DEEPER LIFT THROUGH THE ATMOSPHERIC COLUMN STRONGLY
IMPACTED THE CEILINGS PRODUCED FOR THE 00Z TAFS.
THEREFORE...SIGNIFICANTLY BACKED OFF OF MVFR CEILINGS...KEEPING
VFR CEILINGS IN PLACE FOR KCGI AND KEVV...WITH A SMALL PERIOD OF
MVFR VISIBILITIES WITH THE FRONTAL PASSAGE. FOR KPAH AND
KOWB...WAS A LITTLE MORE PESSIMISTIC WITH CEILINGS AND
VISIBILITIES...BRIEFLY DIPPING INTO MVFR/IFR CATEGORY. IN THE 13Z-
17Z TIME FRAME...RETURNED ALL TAFS INTO VFR CATEGORY LEVELS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

AVIATION...SMITH
Hazardous weather outlook, Jan 31, 8:38 PM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
838 PM CST TUE JAN 31 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-020245-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
838 PM CST TUE JAN 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH TONIGHT. NO
SEVERE WEATHER IS EXPECTED.

MINOR RIVER FLOODING CONTINUES. REFER TO THE RIVER FLOOD WARNINGS
AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT. NO SEVERE WEATHER
IS EXPECTED.

MINOR RIVER FLOODING WILL CONTINUE. REFER TO THE RIVER FLOOD
WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 dense fog. Local standard time, as filed.

Dense Fog, Bollinger

When
February 1, 3:30 AM CST to 10:00 AM CST
Where
Bollinger forecast zone
Reported by
ASOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Dense Fog, Butler

When
February 1, 3:30 AM CST to 10:00 AM CST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Dense Fog, Cape Girardeau

When
February 1, 3:30 AM CST to 10:00 AM CST
Where
Cape Girardeau forecast zone
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Dense Fog, Carter

When
February 1, 3:30 AM CST to 10:00 AM CST
Where
Carter forecast zone
Reported by
ASOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Dense Fog, Mississippi

When
February 1, 3:30 AM CST to 10:00 AM CST
Where
Mississippi forecast zone
Reported by
ASOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Dense Fog, New Madrid

When
February 1, 3:30 AM CST to 10:00 AM CST
Where
New Madrid forecast zone
Reported by
ASOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
February 1, 3:30 AM CST to 10:00 AM CST
Where
Perry forecast zone
Reported by
ASOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Dense Fog, Ripley

When
February 1, 3:30 AM CST to 10:00 AM CST
Where
Ripley forecast zone
Reported by
ASOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Dense Fog, Scott

When
February 1, 3:30 AM CST to 10:00 AM CST
Where
Scott forecast zone
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Dense Fog, Stoddard

When
February 1, 3:30 AM CST to 10:00 AM CST
Where
Stoddard forecast zone
Reported by
ASOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
February 1, 3:30 AM CST to 10:00 AM CST
Where
Wayne forecast zone
Reported by
ASOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363646, 363647, 363648, 363649, 363650, 363651, 363652, 363653, 363654, 363655, 363656.